Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS New Orleans, LA

December 24, 2002Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 24, 2002, 1:22 AM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2002, 1:22 AM CST (07:22 UTC)
Expired
Dec 24, 2002, 2:15 AM CST
In force
53 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 6:00 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2187 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS54 KLIX 240722
SVRNEW
LAC077-125-MSC157-240815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 AM CST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 215 AM CST

* AT 117 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SQUALL LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF 
  FORT ADAMS TO 17 MILES WEST OF LOTTIE...MOVING EAST AT 50 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3135 9176 3052 9175 3055 9144 3082 9125
          3135 9110

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 1:30 PM CST, 11 hours 52 minutes earlier.

Area forecast discussion, Dec 23, 1:30 PM CST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CST MON DEC 23 2002

...STRONG TO SEVERE THUNDERSTORMS LIKELY TONIGHT AND EARLY TUESDAY...

FORECAST FOR THIS AFTERNOON AND THIS EVENING WILL CONCENTRATE MAINLY
ON THE SEVERE THREAT FOR TONIGHT AND THE FIRST HALF OF TUE. 12Z MODEL
RUNS OF THE ETA AND THE GFS HAVE SHOWN GOOD RUN TO RUN CONSISTENCY
FROM PREVIOUS VERSIONS WHICH PLACES MOST OF THE FOCUS OVER THE NEXT
24 HOURS. GENERALLY FEEL THE GFS TO BE THE PREFERRED SOLUTION AT THIS
TIME WHICH SEEMS CONSISTENT WITH THE CURRENT TREND.

LATEST RADAR DISPLAY HAS A GOOD BIT OF ACTIVITY BEGINNING TO MOVE
NORTHEASTWARD OVER THREE-FOURTHS OF THE FORECAST WELL AHEAD OF THE
STRONG TO SEVERE ACTIVITY EXPECTED LATER TONIGHT. LATEST WV IMAGERY
HAS THE MAIN TROF AXIS WITH A SLIGHT NEG TILT MOVING EASTWARD THROUGH
SOUTHEAST TX AND INTO NORTHERN LA. THE GFS HAS THIS TROF STAYING IN
A SOMEWHAT NEG TILT PATTERN THROUGH AT LEAST 06Z TUE BEFORE OPENING
MORE TOWARD 12Z. THIS IN ITSELF WILL HELP ENHANCE THE CONVECTIVE
THREAT ACROSS THE FORECAST AREA. ASSOCIATED COLD FRONT AT THE SURFACE
SHOULD ALSO BEGIN TO APPROACH THE WESTERN HALF OF THE FORECAST AREA
BY 06Z TUE AND STEADILY TRACK EASTWARD OVER THE NEXT 12 HOURS BEFORE
CLEARING THE GULF COAST SOMETIME AFTER 18Z TUE. THUNDERSTORMS THOUGH
SHOULD BE WELL UNDERWAY PRIOR TO THE FRONT/S ARRIVAL.

REGARDING THE SEVERE THREAT...SOMEWHAT FEEL THERE MAY BE TWO DISTINCT
WAVES WHICH WILL AFFECT THE FORECAST AREA TONIGHT AND EARLY TUE.
THIS COMES PRIMARILY FROM EXAMINING MODEL SOUNDINGS AND 300K
ISENTROPIC FIELDS. THE FIRST WAVE SHOULD BE OCCURRING WITHIN A
HEAVILY SHEARED ENVIRONMENT WITH SR HELICITY VALES RUNNING ANYWHERE
FROM 350 TO 400 M2/S2 AND TOTAL TOTALS HOVERING IN THE UPPER 40S.
THIS DOES SUGGEST THE POTENTIAL FOR STRONG ISOLATED SUPERCELLS
ALTHOUGH THE NUMBER OF CELLS MAY BE INHIBITED SOMEWHAT BY THE LACK OF
POS ENERGY OR CAPE EARLY. THE SECOND WAVE OF STORMS SHOULD EVOLVE
MORE INTO A SQUALL LINE PATTERN IMMEDIATELY ALONG AND AHEAD OF THE
ACTUAL FRONT. HERE...WINDS SHOULD BECOME MORE LINEAR AND
UNIDIRECTIONAL WITH POS ENERGY APPROACHING AND/OR EXCEEDING 1000 J/KG
MAINLY AFTER 06Z. SR HELICITY THOUGH WILL BE UNDERCUT MAINLY FROM THE
WINDS TRENDING UNIDIRECTIONAL ALTHOUGH FORCING ALONG THE FRONT
COUPLED WITH AN INCREASING LOW LEVEL JET AOA 40 KNOTS WILL LEAD TO A
HIGH THREAT OF DAMAGING STRAIGHT LINE WINDS. ALL OF THIS ACTIVITY
WILL BE OCCURRING UNDER A SPLIT UPPER LEVEL JET REGIME WHICH WILL
LEAD TO A VERY DIFFLUENT PATTERN ALOFT.

CONDITIONS SHOULD BEING TO IMPROVE LATE IN THE DAY TUE WITH MOST OF
THE ENERGY AND RAIN MOVING WELL EAST OF THE FORECAST AREA. STRONG
HIGH PRESSURE IS THEN PROGGED TO BUILD ACROSS THE REGION STARTING
CHRISTMAS DAY WHICH SHOULD LEAD TO A NICE DAY ALTHOUGH SOME SIG
COOLER AIR IS AGAIN SLATED FOR THE AREA LATE WED NIGHT AND CONTINUING
THROUGH THU.

PRELIM NUMBERS...

MCB 59/61/37/51 +810  BTR 60/62/37/52 +810
MSY 63/67/43/54 +910  GPT 63/67/41/53 +910

.NEW...SMALL CRAFT ADVISORY FROM KPQL TO THE ATCHAFALAYA RIVER BASIN
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Dec 23, 9:26 PM CST, 3 hours 56 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241230-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND TORNADOES TONIGHT...

THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE LIKELY AND A
TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM FOR EXTREME SOUTHWEST
MISSISSIPPI...COASTAL MISSISSIPPI AND ALL OF SOUTHEAST LOUISIANA.
THE PRIMARY CONCERN WILL BE SUPERCELL STORMS CAPABLE OF PRODUCING
TORNADOES...SQUALL LINES WITH DAMAGING WINDS...AND POSSIBLY SOME
DIME SIZED OR LARGER HAIL ASSOCIATED WITH THE STRONGEST STORMS.
LIGHTNING IS EXPECTED TO BE FREQUENT TO CONTINUOUS AT TIMES.
WIDESPREAD HEAVY RAIN IS EXPECTED TO AVERAGE AROUND 2 INCHES OF
ACCUMULATION WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE.
FORECASTED STORM MOTION IS TO THE NORTHEAST AT 40 TO 50 MPH. THE
SEVERE THUNDERSTORM HAZARD WILL BE THROUGH THE NIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE GULF COASTAL WATERS OUT 60 NM AND FOR LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHEAST WINDS AROUND 20 TO 25 KNOTS
ARE EXPECTED TO CONTINUE ACROSS THESE WATERS TONIGHT. BOATERS ARE
URGED TO EXERCISE EXTREME CAUTION AND SEEK SAFE HARBOR IMMEDIATELY
SHOULD THE SITUATION WARRANT.

.DAYS TWO THROUGH SEVEN...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY BEFORE
DIMINISHING DURING THE AFTERNOON HOURS.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO EXPECTED TO PERSIST THROUGH
TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND 20 KNOTS WITH
HIGHER GUSTS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE CHRISTMAS DAY.

NO HAZARDOUS WEATHER IS EXPECTED CHRISTMAS DAY AND CONTINUING
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR TONIGHT. EMERGENCY MANAGERS AND FIRST RESPONSE
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS.

ALL INTERESTS ARE URGED TO STAY TUNED FOR LATER STATEMENTS...WATCHES
AND WARNINGS LATER TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 7:50 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
750 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    FOLSOM                    LA   WIND DAMAGE
12/23/02   ST. TAMMANY                    POSSIBLE TORNADO
                                          SEVERAL TREES BLOWN DOWN
                                          BY THUNDERSTORM WIND GUSTS                                       THUNDERSTORM WIND GUSTS
                                          REPORTED BY SAINT TAMMANY
                                          SHERIFFS OFFICE.
Local storm report, Dec 23, 8:58 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
858 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    FOLSOM                    LA   WIND DAMAGE
12/23/02   ST. TAMMANY                    POSSIBLE TORNADO
                                          SEVERAL TREES BLOWN DOWN
                                          BY THUNDERSTORM WIND GUSTS
                                          REPORTED BY SAINT TAMMANY
                                          SHERIFFS OFFICE.

0800 PM    BOGALUSA                  LA   FLOOD
12/23/02   WASHINGTON                     FLOOD WATERS FROM HEAVY
                                          RAINS INUNDATED SEVERAL
                                          HOMES ACROSS THE CITY OF
                                          BOGALUSA REPORTED BY
                                          BOGALUSA POLICE DEPARTMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:05 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington40 min
Dec 23, 7:21 PM CSTTornado WarningLIXSaint Tammany, Washington24 min
Dec 23, 7:38 PM CSTTornado WarningLIXWashington37 min
Dec 24, 12:27 AM CSTSpecial Marine WarningLIX63 min
Dec 24, 12:56 AM CSTTornado WarningLIXTangipahoa, Washington49 min
Dec 24, 3:36 AM CSTSpecial Marine WarningLIX54 min
Dec 24, 3:51 AM CSTSevere Thunderstorm WarningLIXAssumption24 min
Dec 24, 5:11 AM CSTSpecial Marine WarningLIX49 min
Dec 24, 5:57 AM CSTSpecial Marine WarningLIX2 hr
Dec 24, 5:57 AM CSTSpecial Marine WarningLIX2 hr
Dec 23, 8:14 PM CSTTornado WarningLIXPearl River16 min
Dec 24, 6:18 AM CSTTornado WarningLIXHancock, Harrison27 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.